Article

Acute hepatitis E infection accounts for some cases of suspected drug-induced liver injury.

Department of Transplantation, California Pacific Medical Center, San Francisco, California, USA.
Gastroenterology (Impact Factor: 12.82). 08/2011; 141(5):1665-72.e1-9. DOI: 10.1053/j.gastro.2011.07.051
Source: PubMed

ABSTRACT The diagnosis of drug-induced liver injury relies on exclusion of other causes, including viral hepatitis A, B, and C. Hepatitis E virus (HEV) infection has been proposed as another cause of suspected drug-induced liver disease. We assessed the frequency of HEV infection among patients with drug-induced liver injury in the United States.
The Drug-Induced Liver Injury Network (DILIN) is a prospective study of patients with suspected drug-induced liver injury; clinical information and biological samples are collected to investigate pathogenesis and disease progression. We analyzed serum samples, collected from patients enrolled in DILIN, for immunoglobulin (Ig) G and IgM against HEV; selected samples were tested for HEV RNA.
Among 318 patients with suspected drug-induced liver injury, 50 (16%) tested positive for anti-HEV IgG and 9 (3%) for anti-HEV IgM. The samples that contained anti-HEV IgM (collected 2 to 24 weeks after onset of symptoms) included 4 that tested positive for HEV RNA genotype 3. Samples from the 6-month follow-up visit were available from 4 patients; they were negative for anti-HEV IgM, but levels of anti-HEV IgG increased with time. Patients who had anti-HEV IgM were mostly older men (89%; mean age, 67 years), and 2 were human immunodeficiency virus positive. Clinical reassessment of the 9 patients with anti-HEV IgM indicated that acute hepatitis E was the most likely diagnosis for 7 and might be the primary diagnosis for 2.
HEV infection contributes to a small but important proportion of cases of acute liver injury that are suspected to be drug induced. Serologic testing for HEV infection should be performed, particularly if clinical features are compatible with acute viral hepatitis.

1 Bookmark
 · 
202 Views
  • [Show abstract] [Hide abstract]
    ABSTRACT: Idiopathic painless jaundice with significant elevations in serum transaminases, occurring in a previously healthy patient, invokes a circumscribed set of possibilities including viral hepatitis, auto-immune hepatitis (AIH) and drug-induced liver injury (DILI). In this described case, common causes of cholestatic jaundice were considered including drug-induced liver injury, viral causes of hepatitis, and auto-immune antibodies. Biliary obstruction was excluded by appropriate imaging studies. Liver biopsy was obtained, though not definitive. After detailed investigation failed to reveal a cause of the jaundice, an empiric trial of steroids was initiated on the possibility that our patient had antibody-negative AIH and not DILI, with an associated grave prognosis. Empiric treatment with prednisone led to rapid resolution of jaundice and to the conclusion that the correct diagnosis was antibody-negative AIH.
    Digestive Diseases and Sciences 04/2014; · 2.26 Impact Factor
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: Background and Aims: The HMG-CoA reductase inhibitors (statins) are widely prescribed for patients with hyperlipidemia and are generally well tolerated. Mild elevations in serum aminotransferases arise in up to 3% of treated patients, but clinically apparent drug induced liver injury is rare. The aim of this study is to report the presenting features and outcomes of 22 patients with clinically apparent liver injury due to statins. Methods: Among 1188 cases of drug-induced liver injury enrolled between 2004 and 2012 in a prospective registry by the U.S. Drug Induced Liver Injury Network, 22 were attributed to a statin. All patients were evaluated in a standard fashion and followed for at least 6 months after onset. Results: The median age was 60 years (range 41 - 80), and 15 (68%) were female. The latency to onset of liver injury ranged from 34 days to 10 years (median =155 days). Median peak levels were ALT 892 U/L, alkaline phosphatase 358 U/L and total bilirubin 6.1 mg/dL. Nine patients presented with cholestatic hepatitis and 12 patients presented with hepatocellular injury of which 6 had an autoimmune phenotype. Nine patients were hospitalized, 4 developed evidence of hepatic failure and 1 died. All commonly used statins were implicated. Four patients developed chronic liver injury of which three had an autoimmune phenotype of liver injury. Conclusion: Drug induced liver injury from statins is rare and characterized by variable patterns of injury, a range of latencies to onset, autoimmune features in some cases, and persistent or chronic injury in 18% of patients most of whom have an autoimmune phenotype. (Hepatology 2014;).
    Hepatology 04/2014; · 12.00 Impact Factor
  • [Show abstract] [Hide abstract]
    ABSTRACT: Background The true incidence of transfusion-associated hepatitis (TAH) before blood screening is unknown. Our aims were to reevaluate blood recipients receiving unscreened blood and analyze hepatitis viruses circulating more than 45 years ago.Study Design and Methods Cryopreserved serum samples from 66 patients undergoing open heart surgery in the 1960s were reevaluated with modern diagnostic tests to determine the incidence of TAH and its virologic causes.ResultsIn this heavily transfused population receiving a mean of 20 units per patient of predominantly paid-donor blood, 30 of 66 (45%) developed biochemical evidence of hepatitis; of these, 20 (67%) were infected with hepatitis C virus (HCV) alone, four (13%) with hepatitis B virus (HBV) alone, and six (20%) with both viruses. Among the 36 patients who did not develop hepatitis, four (11%) were newly infected with HCV alone, nine (25%) with HBV alone, and one (3%) with both viruses. Overall, 100% of patients with hepatitis and 39% of those without hepatitis were infected with HBV and/or HCV; one patient was also infected with hepatitis E virus. The donor carrier rate for HBV and/or HCV was estimated to be more than 6%; contemporaneously prepared pooled normal human plasma was also contaminated with multiple hepatitis viruses.ConclusionTAH virus infections were a larger problem than perceived 50 years ago and HCV was the predominant agent transmitted. All hepatitis cases could be attributed to HCV and/or HBV and hence there was no evidence to suggest that an additional hepatitis agent existed undetected in the blood supply.
    Transfusion 06/2014; · 3.53 Impact Factor

Full-text

View
55 Downloads
Available from
Jun 3, 2014